Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 449, NWS Norman, OK

August 13, 2021Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2021, 6:53 PM CDT for Beckham County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 6:53 PM CDT (23:53 UTC)
Expired
Aug 13, 2021, 7:20 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 125 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS54 KOUN 132353
SVROUN
OKC009-140045-
/O.NEW.KOUN.SV.W.0449.210813T2353Z-210814T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
653 PM CDT Fri Aug 13 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beckham County in western Oklahoma...

* Until 745 PM CDT.

* At 653 PM CDT, a severe thunderstorm was located 7 miles east of
  Sayre, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elk City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3542 9959 3542 9958 3548 9957 3548 9937
      3525 9939 3525 9961
TIME...MOT...LOC 2353Z 178DEG 4KT 3533 9951 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Zwink
1 follow-up statement
856 
WWUS54 KOUN 140020
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
720 PM CDT Fri Aug 13 2021

OKC009-140030-
/O.CAN.KOUN.SV.W.0449.000000T0000Z-210814T0045Z/
Beckham OK-
720 PM CDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BECKHAM COUNTY IS
CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3542 9959 3542 9958 3548 9957 3548 9937
      3525 9939 3525 9961
TIME...MOT...LOC 0018Z 178DEG 4KT 3536 9951 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:16 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 3:16 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
316 PM CDT Fri Aug 13 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 140 PM CDT Fri Aug 13 2021

At midday, visible satellite showed the greatest clustering of
midlevel clouds just west of the OKC metro, and this is where
initial convection is most numerous early this afternoon. This
convection should be transitioning to more surface-based as
boundary layer heating/destabilization increases. As of this
writing, intensity has been modest and cold pool production has
been limited at best. However, later this afternoon with greater
surface-based buoyancy, more intense cores and cold pools may
occur. Coverage should expand primarily along remnant outflow from
overnight convection and associated convergence, into southwest
Oklahoma. Motion will be primarily driven by propagation where
convergence is maximized along cold pool flanks, and so the slow
moving convection just west of OKC metro should build further east
with time.

Lightning will be the primary convective hazard today, but a few
strong to severe downbursts may occur later this afternoon when
convective intensity peaks. Hail can't be ruled out in the most
intense cells just because of the instability magnitude, but weak
shear precluding sustained updrafts will limit the hail threat.

Forecast uncertainty with convective timing and coverage lessens
tonight into tomorrow. In fact, these weakly forced patterns with
ongoing convection are some of the most difficult to forecast with
precision. CAMs usually can capture coverage well but can be
misleading with placement of convection and where it's most
concentrated. So, our approach is fairly broad with low-moderate
precipitation probabilities, and we intend to refine corridors of
higher chances through mesoanalysis. A band of mid-upper moisture
contributing to anomalous precipitable water values is often
associated with greater coverage of convection and rainfall
efficiency, even in weakly forced environments, and we will have
that later tonight into tomorrow. We did err toward higher
probabilities for during the afternoon when diurnal
destabilization occurs. It wouldn't be too surprising if coverage
decreased quite a bit tonight with loss of instability and weak
forcing (i.e., absence of low-level jet).

BRB

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 232 PM CDT Fri Aug 13 2021

It's a mess.

Sporadic, unorganized precipitation will continue Saturday night
through most of next week. Cooler temperatures in the midlevels with
uncapped temperature profiles should provide enough support for
showers and storms through varying portions of Oklahoma and
western north Texas. With a relatively weak upper air pattern, any
showers/storms that develop will be fairly disorganized. Most of
the focus will be on any boundaries that develop as the forcing
for storms to develop. The only exception is a small signal in the
ensembles of a low magnitude upper level trough that develops
Monday night into Tuesday, which may enhance the coverage and
organization of potential storms. Temperatures will remain below
normal over the weekend into early next week due to a combination
of rainfall and cloud cover.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Aug 13 2021

Isolated to scattered showers and thunderstorms will increase
through the afternoon. Location is difficult to anticipate
although the greatest coverage should be focused in an east to
west band that would include CSM, OKC, and OUN. Even here
probabilities are fairly low of impact to the terminals, and TEMPO
may be aggressive. Outside of these locations impact of a shower
or storm can't be ruled out. Better chances arrive later tonight
through tomorrow morning across the entire area. Some MVFR stratus
is possible as cooler temperatures and more coverage of
precipitation occurs by morning.

&&

.UPPER AIR...
Issued at 1220 PM CDT Thu Aug 12 2021

No upper air flights are currently scheduled. However,
one or more may be needed Friday and/or Saturday. Timing will
depend on position of mesoscale features and will be determined
later, if needed at all.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  85  70  86 /  50  50  20  30
Hobart OK         70  86  69  89 /  40  50  20  20
Wichita Falls TX  73  89  71  90 /  30  40  30  30
Gage OK           67  85  66  88 /  30  40  20  20
Ponca City OK     70  85  67  86 /  40  50  20  20
Durant OK         74  91  71  90 /  40  50  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....50
AVIATION...12
Hazardous weather outlook, Aug 13, 12:39 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1239 PM CDT Fri Aug 13 2021

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1239 PM CDT Fri Aug 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Widely scattered to scattered thunderstorms are expected this
afternoon through tonight. A few strong to perhaps severe storms
are possible, especially north of an Altus to Ada line and south
of a Stillwater to Cheyenne line. Damaging winds will be the main
threat, and hail will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be likely again on Saturday, but the chance for
severe storms will be lower. Scattered thunderstorms will be
possible each day from Sunday through Thursday, mainly in the
afternoons and evenings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 13, 6:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     EDMOND                  35.65N 97.48W
08/13/2021                   OKLAHOMA           OK   TRAINED SPOTTER

            TREE LIMBS DOWNED. POWER POLE DAMAGED. COVERED PORCH
            DAMAGED.

&&

EM
Special weather statement, Aug 13, 6:25 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Norman OK
625 PM CDT Fri Aug 13 2021

OKZ014-016-140000-
Roger Mills OK-Custer OK-
625 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Roger
Mills and western Custer Counties through 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Butler, moving south at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammon, Butler and Foss Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3572 9939 3576 9917 3557 9906 3550 9936
      3551 9938
TIME...MOT...LOC 2325Z 345DEG 5KT 3567 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Zwink
Special weather statement, Aug 13, 6:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Fri Aug 13 2021

OKZ021-140000-
Beckham OK-
635 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Beckham
County through 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Sweetwater, moving south at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erick.

This includes Interstate 40 between mile markers 3 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3542 9979 3542 9976 3523 9964 3516 9996
      3538 9997
TIME...MOT...LOC 2335Z 345DEG 5KT 3534 9985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Zwink
Special weather statement, Aug 13, 6:41 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
641 PM CDT Fri Aug 13 2021

OKZ022-035-140015-
Kiowa OK-Washita OK-
641 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of western Washita and
northwestern Kiowa Counties through 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sentinel, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sentinel, Dill City, Rocky and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3503 9928 3516 9936 3539 9912 3519 9891
TIME...MOT...LOC 2340Z 229DEG 13KT 3516 9921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Zwink
Special weather statement, Aug 13, 6:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Fri Aug 13 2021

OKZ021-022-140015-
Washita OK-Beckham OK-
643 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of west central Washita
and east central Beckham Counties through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Retrop. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3512 9933 3512 9945 3537 9949 3533 9918
TIME...MOT...LOC 2343Z 185DEG 4KT 3522 9937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Zwink
Special weather statement, Aug 13, 6:49 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
649 PM CDT Fri Aug 13 2021

OKZ014-021-022-140015-
Roger Mills OK-Washita OK-Beckham OK-
649 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of western Washita,
southeastern Roger Mills and northeastern Beckham Counties through
715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Elk City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City and Berlin.

This includes Interstate 40 between mile markers 23 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3524 9940 3526 9962 3546 9965 3543 9932
TIME...MOT...LOC 2349Z 178DEG 4KT 3533 9950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:57 AM CDTSpecial Weather StatementOUNEllis, Woods, Woodward33 min
Aug 13, 2:21 PM CDTSpecial Weather StatementOUNPayne24 min
Aug 13, 2:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 13, 3:15 PM CDTSpecial Weather StatementOUNOklahoma45 min
Aug 13, 3:20 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma40 min
Aug 13, 3:23 PM CDTSevere Thunderstorm WarningOUNHarmon52 min
Aug 13, 3:25 PM CDTSpecial Weather StatementOUNLincoln50 min
Aug 13, 3:26 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Aug 13, 3:40 PM CDTFlash Flood WarningOUNOklahoma3 hr
Aug 13, 3:43 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie47 min
Aug 13, 3:52 PM CDTAreal Flood AdvisoryOUNHarmon3 hr
Aug 13, 3:57 PM CDTSpecial Weather StatementOUNGreer33 min
Aug 13, 4:28 PM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma3 hr
Aug 13, 4:28 PM CDTSpecial Weather StatementOUNMarshall47 min
Aug 13, 4:33 PM CDTSpecial Weather StatementOUNCleveland57 min
Aug 13, 4:35 PM CDTSpecial Weather StatementOUNLincoln25 min
Aug 13, 4:47 PM CDTSpecial Weather StatementOUNGreer28 min
Aug 13, 4:52 PM CDTAreal Flood AdvisoryOUNGreer3 hr
Aug 13, 4:54 PM CDTSpecial Weather StatementOUNCanadian36 min
Aug 13, 5:07 PM CDTSpecial Weather StatementOUNCanadian23 min
Aug 13, 5:10 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa50 min
Aug 13, 5:11 PM CDTSpecial Weather StatementOUNLincoln49 min
Aug 13, 5:15 PM CDTSpecial Weather StatementOUNRoger Mills30 min
Aug 13, 5:19 PM CDTSpecial Weather StatementOUNJackson41 min
Aug 13, 5:31 PM CDTSpecial Weather StatementOUNCotton29 min
Aug 13, 5:55 PM CDTAreal Flood AdvisoryOUNCanadian3 hr
Aug 13, 5:56 PM CDTSpecial Weather StatementOUNGrady34 min
Aug 13, 6:03 PM CDTSpecial Weather StatementOUNTillman27 min
Aug 13, 6:06 PM CDTSpecial Weather StatementOUNGreer24 min
Aug 13, 6:09 PM CDTSpecial Weather StatementOUNRoger Mills36 min
Aug 13, 6:14 PM CDTSpecial Weather StatementOUNTillman31 min
Aug 13, 6:25 PM CDTSpecial Weather StatementOUNCuster35 min
Aug 13, 6:35 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 13, 6:39 PM CDTAreal Flood AdvisoryOUNGreer, Kiowa3 hr
Aug 13, 6:41 PM CDTSpecial Weather StatementOUNWashita34 min
Aug 13, 6:43 PM CDTSpecial Weather StatementOUNWashita32 min
Aug 13, 6:47 PM CDTAreal Flood AdvisoryOUNCuster, Dewey3 hr
Aug 13, 6:49 PM CDTSpecial Weather StatementOUNBeckham26 min
Aug 13, 6:54 PM CDTSevere Thunderstorm WarningOUNWashita51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.